UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 33

of 'Taxane-induced pulmonary toxicity'

33
TI
Severe pulmonary toxicity in patients treated with a combination of docetaxel and gemcitabine for metastatic transitional cell carcinoma.
AU
Dunsford ML, Mead GM, Bateman AC, Cook T, Tung K
SO
Ann Oncol. 1999;10(8):943.
 
BACKGROUND: Both gemcitabine and docetaxel have been associated with pulmonary toxicity when used as single agents. We report a study in which three of five cases developed pulmonary toxicity (which proved fatal in one case) when these drugs were used in combination to treat metastatic transitional cell cancer.
PATIENTS AND METHODS: Three patients developed dyspnoea, in two cases associated with pulmonary infiltrates, whilst receiving the combination of gemcitabine and docetaxel in a phase I trial. The case notes of all five patients entered into this trial were studied. A literature review was undertaken to gain information on reported pulmonary toxicity with the deoxy-cytidine analogues and taxanes given alone or in combination with or without radiotherapy.
RESULTS: Three patients developed delayed dyspnoea whilst receiving gemcitabine/docetaxel in combination. This settled with cessation of treatment in one patient, however in the remaining two cases significant hypoxia developed, associated radiologically with evidence of progressive pulmonary infiltrates. One of thesepatients developed respiratory failure after bronchoscopy and biopsy and died. His chest X-ray changes were consistent with adult respiratory distress syndrome. The transbronchial biopsy and post mortem lung histology in this patient showed diffuse alveolar damage. The remaining patient settled with high dose prednisolone but died subsequently of progressive metastatic disease.
CONCLUSION: The combination of gemcitabine and docetaxel showed promising activity in this small study. The development of pulmonary symptoms in three cases with radiological lung infiltrates in two other cases was cause for concern. Patients receiving this drug combination should be closely monitored for similar problems.
AD
CRC Wessex Medical Oncology Unit, Department of Histopathology and Radiology, Southampton University Hospitals, UK.
PMID